Researchers have identified a potential link between popular GLP-1 weight-loss medications and Wernicke encephalopathy, a rare but serious neurological disorder caused by a severe deficiency in vitamin B1. The findings, published in the journal Clinical Nutrition, detail 15 reported cases of the condition in individuals taking these drugs.
The cases primarily involved semaglutide, known by brand names Ozempic and Wegovy, and tirzepatide, sold as Mounjaro and Zepbound. These cases were identified through the FDA's Adverse Event Reporting System (FAERS), medical literature, and reports from a medical center. Most of the affected patients experienced gastrointestinal issues or nutritional problems, such as weight loss, vomiting, loss of appetite, or malnutrition.
According to the study, the reported incidence of Wernicke encephalopathy appeared more frequently among those taking GLP-1 medications compared to individuals on other drugs. However, the researchers emphasized that this observational study cannot definitively prove causation.
Understanding Wernicke Encephalopathy
Vitamin B1 is crucial for brain function. Severe deficiencies can manifest as confusion, difficulties with walking and balance, and vision changes. Without prompt treatment, Wernicke encephalopathy can result in irreversible neurological damage or death. The medications work by suppressing appetite and can cause nausea and vomiting, which may contribute to reduced nutrient intake and increased risk of vitamin B1 deficiency.
Experts suggest that individuals experiencing persistent nausea and vomiting, rapid weight loss with minimal food intake, a history of bariatric surgery, or heavy alcohol use might be at a higher risk. Nutritionists advise that maintaining proper nutrition and hydration is essential for those on GLP-1 medications, as the body's nutrient requirements do not decrease with appetite suppression.
While the study highlights a concerning association, experts caution against discontinuing prescribed GLP-1 medications based solely on these findings. Further research is needed to fully understand the relationship between these popular drugs and the risk of Wernicke encephalopathy. Patients experiencing severe or persistent side effects are encouraged to seek medical advice.